What happens when a recall gets issued but there are differing opinions on how dangerous usage of the item can be to consumers? That’s the issue now that word of a recall of a generic version of Lipitor known as atovastatin has reached the public.
The Food and Drug Administration informed the country of that recall, which was actually first issued at the pharmacy level about three weeks ago by Ranbaxy Pharmaceuticals. The cholesterol drug had to be recalled because samples showed that glass particles were present in the pills. There’s a risk that an individual taking the pills could thus experience an adverse event, and even though the FDA says the risk is low, it’s still apparent.
It might be disconcerting, then, for consumers to hear that pharmacies are downplaying the danger and advising patients that safety can remain assured during continued use of the tablets. Express Scripts has supported continued use and has gone so far as to deny refunds to anyone who attempts to seek one. Certain CVS pharmacists have said they will issue a replacement item, although they too said continued usage would be fine.
Compounding the confusion is the fact that pharmacists likely would have no way to tell if a specific item is affected by the recall. So even though the FDA advised consumers to get in contact with the pharmacy to determine if their item was from one of the 41 affected lots, it appears that there’s a good chance doing this will accomplish nothing.